Tags

Type your tag names separated by a space and hit enter

[Hepatotoxicity by antibiotics: update in 2008].
Rev Esp Quimioter 2008; 21(4):224-33RE

Abstract

Although antibiotics are the most commonly incriminated drugs in instances of hepatotoxicity in medical literature. However, it is mainly due to its wide prescription and the absolute risk of hepatotoxicity related to antibiotic use is thought to be low. Nevertheless, among the different penicillins, amoxicillin-clavulanate is the single leading drug involved in hepatotoxicity in cohorts of patients with drug-induced liver injury (DILI), representing between 12.8% to 14% of the cases. It is the most frequent cause of hospitalization for DILI. The incidence of amoxicillin-clavulanate induced hepatotoxicity has been estimated to be 9.91 per 100,000 users and its clinical presentation varies, the type of injury strongly influenced by age, with the hepatocelullar pattern predominating in younger patients and the cholestatic/mixed ones in older subjects. Among macrolides, erythromycin is a classical example of drug capable of inducing cholestatic injury. Recently, concern has arisen regarding telithromycin, a new generation macrolide, is hepatotoxic came from the identification of several cases of DILI related to this drug, with a typical signature, including abrupt commence of fever, abdominal pain, jaundice and ascites in some cases. Tetracyclines, especially in intravenous high doses, may be associated with dose-dependent microvesicular steatosis, and minocycline has been involved in an autoimmune like type I hepatitis. Quinolones, in spite of their extensive use in patients with cirrhosis and biliary infections, have been very rarely associated with hepatotoxicity.

Authors+Show Affiliations

Servicio de Aparato Digestivo, Unidad de Hepatologia, Hospital Universitario Virgen de la Victoria, Malaga, Espana.No affiliation info available

Pub Type(s)

Journal Article
Review

Language

spa

PubMed ID

19031123

Citation

Robles, M, and R J. Andrade. "[Hepatotoxicity By Antibiotics: Update in 2008]." Revista Espanola De Quimioterapia : Publicacion Oficial De La Sociedad Espanola De Quimioterapia, vol. 21, no. 4, 2008, pp. 224-33.
Robles M, Andrade RJ. [Hepatotoxicity by antibiotics: update in 2008]. Rev Esp Quimioter. 2008;21(4):224-33.
Robles, M., & Andrade, R. J. (2008). [Hepatotoxicity by antibiotics: update in 2008]. Revista Espanola De Quimioterapia : Publicacion Oficial De La Sociedad Espanola De Quimioterapia, 21(4), pp. 224-33.
Robles M, Andrade RJ. [Hepatotoxicity By Antibiotics: Update in 2008]. Rev Esp Quimioter. 2008;21(4):224-33. PubMed PMID: 19031123.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Hepatotoxicity by antibiotics: update in 2008]. AU - Robles,M, AU - Andrade,R J, PY - 2008/11/26/pubmed PY - 2009/5/22/medline PY - 2008/11/26/entrez SP - 224 EP - 33 JF - Revista espanola de quimioterapia : publicacion oficial de la Sociedad Espanola de Quimioterapia JO - Rev Esp Quimioter VL - 21 IS - 4 N2 - Although antibiotics are the most commonly incriminated drugs in instances of hepatotoxicity in medical literature. However, it is mainly due to its wide prescription and the absolute risk of hepatotoxicity related to antibiotic use is thought to be low. Nevertheless, among the different penicillins, amoxicillin-clavulanate is the single leading drug involved in hepatotoxicity in cohorts of patients with drug-induced liver injury (DILI), representing between 12.8% to 14% of the cases. It is the most frequent cause of hospitalization for DILI. The incidence of amoxicillin-clavulanate induced hepatotoxicity has been estimated to be 9.91 per 100,000 users and its clinical presentation varies, the type of injury strongly influenced by age, with the hepatocelullar pattern predominating in younger patients and the cholestatic/mixed ones in older subjects. Among macrolides, erythromycin is a classical example of drug capable of inducing cholestatic injury. Recently, concern has arisen regarding telithromycin, a new generation macrolide, is hepatotoxic came from the identification of several cases of DILI related to this drug, with a typical signature, including abrupt commence of fever, abdominal pain, jaundice and ascites in some cases. Tetracyclines, especially in intravenous high doses, may be associated with dose-dependent microvesicular steatosis, and minocycline has been involved in an autoimmune like type I hepatitis. Quinolones, in spite of their extensive use in patients with cirrhosis and biliary infections, have been very rarely associated with hepatotoxicity. SN - 0214-3429 UR - https://www.unboundmedicine.com/medline/citation/19031123/[Hepatotoxicity_by_antibiotics:_update_in_2008]_ L2 - http://seq.es/seq/0214-3429/21/4/robles.pdf DB - PRIME DP - Unbound Medicine ER -